Many Unaware that OTC Pain Relievers Pose Risks

Just because a medication is sold over-the-counter (OTC), that does not mean the drug is not potent or dangerous. This is very evident in OTC pain killers including <"http://www.yourlawyer.com/topics/overview/Tylenol-Liver-Damage-Injury-Lawsuit-Lawyer">Tylenol, Bayer Aspirin, Advil, Motrin, and Aleve.

WebMD points out that many consumers in this county might be unaware of a drug’s active ingredients and any possible side effects, citing a new study. Tylenol contains acetaminophen; Bayer, aspirin; Advil and Motrin, ibuprofen; and Aleve, naproxen sodium, WebMD explained. The study is published in the May 2011 issue of the American Journal of Preventive Medicine.

The study revealed that may patients are really not aware of what’s in their pain killers. According Michael Wolf, PhD, MPH, the findings are very concerning, said WebMD, which noted that Wolf is a study researcher and an associate professor of medicine at Northwestern University’s Feinberg School of Medicine.

Acetaminophen and ibuprofen, painkillers found in just about everyone’s medicine cabinet, can cause some serious side effects. Acetaminophen, the active ingredient in Tylenol and other OTC drugs, as well as some prescription painkillers, can cause serious liver damage if too much is taken. Ibuprofen, sold over-the-counter as Motrin and Advil, has been linked to nausea, stomach bleeding, and heart disease. According to WebMD, acetaminophen is in over 600 OTC prescription drugs.

It is believed that a lack of knowledge about what medications contain acetaminophen could be the reason why overdosing with these drugs is now the top cause of liver failure in the U.S., said the study funded by McNeil Consumer Healthcare, the maker of Tylenol, said WebMD.

According to the study, 45 adults in Atlanta, Georgia and Chicago, Illinois were asked about these medications and the study revealed, said WebMD, that while most—75 percent were aware that Bayer contains aspirin, only 47 percent were aware that Motrin contains ibuprofen and 31 percent knew Tylenol’s key ingredient is acetaminophen; 19 percent knew Aleve contains naproxen sodium and Advil contains ibuprofen. Only about 41 percent of the participants read labels to understand the products’ ingredients, said WebMD. The participants were from six focus groups.

“It’s incredibly alarming,” says Wolf, a paid consultant for McNeil. “People may unintentionally misuse these medicines to a point where they cause severe liver damage,” wrote WebMD. It’s easy “to exceed the safe limit if people don’t realize how much acetaminophen they are taking,” he added, noting that these OTC products are not always managed with the patient by either a doctor or pharmacist. Of concern, said Jennifer King, MPH—also of the Feinberg School of Medicine and a study co-author—many are not aware that they are taking acetaminophen in conjunction with other drugs.

“When you have pain, you aren’t paying attention to what’s in a medicine, you just want relief,” King said, quoted WebMD. “People think, ‘If I can buy it without a prescription, it can’t be harmful.’” Even if paying attention, it is sometimes challenging to understand when acetaminophen is in a medication because, on some medications, acetaminophen is called APAP. “It’s confusing, so even if a person is looking for acetaminophen on the label, she wouldn’t know APAP is the same ingredient in her Tylenol,” King said, quoted WebMD.

Acetaminophen overdose resulted in more than 40,000 calls to poison control centers in 2009. In many instances, these overdoses have fatal outcomes.

This entry was posted in Acetaminophen / Tylenol, Pharmaceuticals. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.